MAUDE Adverse Event Report: PENUMBRA, INC. PENUMBRA SMART COIL; HCG, KRD

PENUMBRA, INC. PENUMBRA SMART COIL; HCG, KRD
Catalog Number 400SMTSFT4H10
Medical Device Problem Code Difficult or Delayed Activation (2577)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 09/13/2017
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Results: the smart coil pusher assembly was returned with a broken pet lock.The distal pusher assembly was delaminated from approximately 175.0 to 185.0 cm from the proximal end of the pusher assembly.The pusher assembly was kinked in multiple locations.Conclusions: evaluation of the returned penumbra smart coil detachment handle (handle) revealed that it performed within specification when functionally tested on the test fixture.The handle exhibited sufficient pull force and throw distance.Evaluation of the returned smart coil pusher assembly revealed a delaminated section near the distal end.If there is an interaction of devices within the vasculature causing friction and the smart coil is repeatedly cycled pass this point, this type of damage may occur.Further evaluation revealed kinks along the pusher assembly.These damages are likely incidental and occurred post-procedure as the embolization coil was reportedly detached on the third continuous attempt.The root cause of the difficulty detaching could not be determined.The smart coil pusher assembly was returned without its introducer sheath and embolization coil.Penumbra coils and handles are inspected during in-process inspection and during quality inspection after manufacturing.The manufacturing records for this lot were reviewed and did not reveal any outstanding discrepancies, design, or quality concerns.
 
Event or Problem Description
The patient was undergoing a coil embolization procedure in the left internal carotid-posterior communicating artery (ic-pc) using penumbra smart coils (smart coils).During the procedure, the physician placed two initial non-penumbra coils into the target vessel.After that, the physician deployed a smart coil into the target vessel and then attempted to detach the coil using a penumbra smart coil detachment handle (handle).Although it was observed that the black alignment zone was separated, the smart coil was not successfully detached.After three additional attempts were made using the same handle, the smart coil was detached.The physician then decided to open a new handle.Therefore, the procedure was successfully completed using an additional smart coil and the new handle.There was no report of an adverse effect to the patient.

Brand Name
PENUMBRA SMART COIL
Common Device Name
HCG, KRD
Manufacturer (Section D)
PENUMBRA, INC.
one penumbra place
alameda CA 94502
MDR Report Key6926441
Report Number3005168196-2017-01750
Device Sequence Number461836
Product Code HCG
UDI-Device Identifier00814548017051
UDI-Public00814548017051
Combination Product (Y/N)N
Initial Reporter CountryJA
PMA/510(K) Number
K160832
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2017
Reporter Type Manufacturer
Report Source distributor,foreign,health pr
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial
Report Date (Section B) 09/14/2017
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Physician
Device Expiration Date12/04/2021
Device Catalogue Number400SMTSFT4H10
Device Lot NumberF73017
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer09/29/2017
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 09/14/2017
Initial Report FDA Received Date10/07/2017
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Patient Age71 YR